Weather Forecast

Click for Grant, Nebraska Forecast

Hints for Health...Tylenol dosage needs careful attention PDF Print E-mail

By Taffy Hastings

LPN-C

With the cold and flu season approaching, the staff at Perkins County Health Services would like to remind the public that every year they hear about children who have been accidentally overdosed with acetaminophen (Tylenol).

Most children recover from acetaminophen overdose, but in some cases the result has been liver damage, and in a few cases death has occurred.

Three of the most common ways that the overdoses occurred include:

• The use of Infant Tylenol drops to children over three years of age.

The danger is that Infant Tylenol drops are three times stronger than Children’s Tylenol.

• Parents and caregivers of children fail to communicate with each other about when medications were given.

• Giving more than one medication that contains acetaminophen.

Several cough and cold medication contains acetaminophen.

Below are some helpful tips to prevent acetaminophen overdose:

• Check with a pharmacist or family doctor about correct dosage.

• Always double-check the label, paying special attention to which strength it is: Infant or Children’s, and use the dropper with the Infant and the cup with the Children’s. Never use a teaspoon.

• Read the labels on all over-the-counter drugs to determine which ones contain acetaminophen.

Words like non-aspirin are clues that the drug might contain acetaminophen.

Ask a doctor or pharmacist before giving both over-the-counter drugs and Tylenol.

Never give Infant Tylenol drops to children over the age of three.